Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Goodland, KS

May 27, 2019Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2019, 11:31 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2019, 11:31 PM MDT (05:31 UTC)
Expired
May 28, 2019, 12:15 AM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:27 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:13 PM MDT, 18 minutes earlier.

Area forecast discussion, May 27, 11:13 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1113 PM MDT Mon May 27 2019

.UPDATE...
Issued at 1026 PM MDT Mon May 27 2019

Based on ongoing convection in the Watch area...have extended Severe
Thunderstorm Watch 265 through 07Z Tuesday. Conditions are still
favorable for storms to become severe. Currently looking at the
line over Yuma county which are receiving tornado warnings.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 149 PM MDT Mon May 27 2019

The upper low center over the 4-corners region today moves over
the central Rockies by late Tuesday and slowly across Nebraska
Wednesday and Wednesday night. An initial weak short wave trough
rotates ahead of the low center across the forecast area this
evening with another couple of short wave troughs sweeping around
the base of the upper trough over the desert southwest and
eventually lifting out across the central high plains region
Tuesday evening and again Wednesday evening.

The associated surface low deepens over southeast Colorado this
afternoon and moves over central Kansas overnight before
redeveloping further west again on Tuesday over eastern Colorado
and eventually lifting out along the frontal boundary across the
eastern plains Tuesday night.

Between tonight and Tuesday night, it appears isolated to
scattered showers continue to develop and remain mainly to the
north of the forecast area. The chance of showers decreases as
cooler surface high pressure works slowly into the region staring
on Tuesday and continuing into Wednesday. High temperatures today
will be mainly in the lower 80s with highs on Wednesday ranging
from the upper 50s across eastern Colorado to the upper 60s over
central Kansas. Lows will be mainly in the 40s.

.LONG TERM...(Thursday through Monday)
Issued at 149 PM MDT Mon May 27 2019

By Thursday, a closed low begins to weaken, dissipating over the
Midwest by Friday afternoon. A ridge builds over the central U.S.
Friday with a closed low sitting over the West Coast. Through
Monday, the ridge continues to build from the south with the closed
low weakening and sitting over southern California. The ECMWF has a
closed low moving east along the U.S./Canada border Sunday through
the end of the extended forecast period.

A weak surface low is expected to sit along the southern
Kansas/Colorado border starting Saturday through the extended
forecast period. An associated stationary front and dryline are
expected with the low. The Tri-State region is expected to sit to
the north of the low and front. This likely is why chances for rain
and thunderstorms persist through much of the extended forecast
period.

A warming trend continues through Saturday with highs starting in
the upper 60s to lower 70s Thursday. By Saturday, highs in the upper
70s to low 80s are expected through Tuesday. Lows will follow a
similar trend warming from the upper 40s to low 50s Thursday night
up to the mid-to upper 50s by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1113 PM MDT Mon May 27 2019

For KGLD...VFR conditions expected with scattered low/mid clouds.
Winds...WSW 10-20kts thru 02z Wednesday...then NW 10-15kts. LLWS
06z-09z 180@40kts.

For KMCK...MVFR conditions thru 10z Tuesday with BKN015...and
after 02z Wednesday with BKN030 otherwise VFR. Winds...ENE
15-25kts thru 10z...then E 10-15kts. By 17z...SSE 10-20kts. From
02z Wednesday onward...NW around 10kts. LLWS 06z-10z 160@30kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...NEWMAN
AVIATION...JN
Hazardous weather outlook, May 27, 10:30 PM MDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 PM MDT Mon May 27 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290430-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1030 PM MDT Mon May 27 2019 /1130 PM CDT Mon May 27 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect for Yuma, Dundy,
Hitchcock, and Red Willow counties until 100 AM MDT, 200 AM CDT.
Isolated to scattered thunderstorms are still possible into the
overnight hours that may be strong to severe. The main threats will
be large hail and even a few isolated tornadoes.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed...but reports on any damage or
flooding will be greatly appreciated.

In the hours before

Local storm report, May 27, 8:05 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             4 NW ALVIN              40.35N 102.12W
05/27/2019  E1.00 INCH       YUMA               CO   PUBLIC

&&
Local storm report, May 27, 8:34 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             8 N ALVIN               40.42N 102.09W
05/27/2019  E0.88 INCH       YUMA               CO   PUBLIC

&&
Local storm report, May 27, 8:35 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
835 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             7 NNW ALVIN             40.41N 102.10W
05/27/2019  M0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

JN
Local storm report, May 27, 9:08 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             4 NW ALVIN              40.35N 102.12W
05/27/2019  E1.00 INCH       YUMA               CO   PUBLIC

0700 PM     HAIL             5 SE YUMA               40.08N 102.66W
05/27/2019  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 3 MILES EAST AND
            2 MILES SOUTH OF YUMA AT 7 PM MDT.

0600 PM     HAIL             8 N ALVIN               40.42N 102.09W
05/27/2019  E0.88 INCH       YUMA               CO   PUBLIC

0553 PM     HAIL             5 NE CLARKVILLE         40.43N 102.56W
05/27/2019  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

0553 PM     TORNADO          12 ENE CLARKVILLE       40.42N 102.40W
05/27/2019                   YUMA               CO   TRAINED SPOTTER

            NOT FULLY CONDENSED, BUT CLEAR CIRCULATION
            AT ALL LEVELS BENEATH BASE WITH MULTIPLE
            GROUND CIRCULATIONS. LASTED ONE MINUTE.

0540 PM     HAIL             CLARKVILLE              40.38N 102.62W
05/27/2019  M1.00 INCH       YUMA               CO   EMERGENCY MNGR

0536 PM     HAIL             2 N CLARKVILLE          40.41N 102.62W
05/27/2019  M0.75 INCH       YUMA               CO   TRAINED SPOTTER

0532 PM     HAIL             2 NW CLARKVILLE         40.40N 102.65W
05/27/2019  M0.25 INCH       YUMA               CO   PUBLIC

0526 PM     FUNNEL CLOUD     6 SW CLARKVILLE         40.30N 102.67W
05/27/2019                   YUMA               CO   PUBLIC

0525 PM     TORNADO          2 SSW CLARKVILLE        40.36N 102.63W
05/27/2019                   YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO 2 MILES SOUTH OF
            CLARKVILLE. BRIEF WEAK TOUCHDOWNS UNDER
            ROTATING WALL CLOUD.

0523 PM     FUNNEL CLOUD     9 N YUMA                40.25N 102.72W
05/27/2019                   YUMA               CO   NWS EMPLOYEE

&&
Special weather statement, May 27, 9:46 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
946 PM MDT Mon May 27 2019

COZ090-280400-
Yuma County CO-
946 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
1000 PM MDT...

At 946 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Cope, or 27 miles south of Yuma, moving northeast
at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Joes, Abarr and Heartstrong.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 3982 10280 4001 10249 3978 10229 3957 10278
      3957 10280
TIME...MOT...LOC 0346Z 237DEG 45KT 3972 10275
Local storm report, May 27, 10:36 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1036 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             YUMA                    40.12N 102.72W
05/27/2019  E1.00 INCH       YUMA               CO   EMERGENCY MNGR

&&

MB

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:35 PM MDTSevere Thunderstorm WarningGLDCheyenne55 min
May 27, 11:13 PM MDTTornado WarningGLDCheyenne32 min
May 28, 3:07 PM MDTSpecial Weather StatementGLDLogan38 min
May 28, 3:21 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace54 min
May 28, 3:33 PM MDTSevere Thunderstorm WarningGLDGove42 min
May 28, 3:36 PM MDTSevere Thunderstorm WarningGLDLogan54 min
May 28, 4:14 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace61 min
May 28, 4:15 PM MDTSevere Thunderstorm WarningGLDGove30 min
May 28, 4:19 PM MDTSpecial Weather StatementGLDLogan41 min
May 28, 4:55 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita65 min
May 28, 4:56 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan49 min
May 28, 5:00 PM MDTSpecial Weather StatementGLDThomas45 min
May 28, 5:40 PM MDTSpecial Weather StatementGLDThomas35 min
May 28, 5:45 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan45 min
May 28, 5:50 PM MDTSpecial Weather StatementGLDCheyenne40 min
May 27, 6:34 PM MDTSpecial Weather StatementGLDYuma56 min
May 27, 6:37 PM MDTSpecial Weather StatementGLDPhillips8 min
May 27, 6:42 PM MDTSevere Thunderstorm WarningGLDYuma33 min
May 27, 7:10 PM MDTSpecial Weather StatementGLDYuma35 min
May 27, 7:30 PM MDTTornado WarningGLDYuma30 min
May 27, 7:56 PM MDTSevere Thunderstorm WarningGLDYuma19 min
May 27, 9:46 PM MDTSpecial Weather StatementGLDYuma14 min
May 27, 9:51 PM MDTTornado WarningGLDYuma24 min
May 27, 10:09 PM MDTTornado WarningGLDYuma36 min
May 27, 11:01 PM MDTTornado WarningGLDYuma14 min
May 27, 11:26 PM MDTTornado WarningGLDYuma34 min
May 28, 2:40 PM MDTSpecial Weather StatementGLDCheyenne35 min
May 28, 2:46 PM MDTSevere Thunderstorm WarningGLDCheyenne44 min
May 28, 3:04 PM MDTSpecial Weather StatementGLDCheyenne41 min
May 28, 3:10 PM MDTSpecial Weather StatementGLDKit Carson35 min
May 28, 3:45 PM MDTSpecial Weather StatementGLDKit Carson30 min
May 28, 4:58 PM MDTSpecial Weather StatementGLDCheyenne32 min
May 28, 12:13 AM MDTSpecial Weather StatementGLDDundy17 min
May 28, 1:11 AM MDTSpecial Weather StatementGLDRed Willow19 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.